Article written by
Lipodystrophy syndrome is an abnormal loss or gain of fat commonly seen in people living with HIV.1 Lipodystrophy is an umbrella term that can include either gaining fat around the organs in the abdomen (lipohypertrophy) or losing fat from other areas (lipoatrophy).2
In HIV-related lipohypertrophy, the fat that accumulates around the organs in the midsection is a hard fat known as visceral adipose tissue, excess abdominal fat, or visceral fat.3 Because it can cause a firm, protruding abdomen different from soft subcutaneous fat, it is commonly called “hard belly.”
Lipohypertrophy can affect anyone with HIV. However, women may be more likely to report fat accumulation in the abdomen.
Researchers aren’t certain about the exact cause of lipohypertrophy.3 Most believe that lipohypertrophy could be a result of HIV’s effect on the body’s metabolic functioning.4 It may also be a side effect of certain medications used to treat HIV.5 It's a matter of many different factors, including the genetics of the person living with HIV and the rapidly mutating virus itself.3
A 2007 study found that 14 percent to 40 percent of people being treated for HIV in America were also living with lipodystrophy.6 Recent figures estimate that 2 percent to 60 percent of people on antiretroviral therapy (ART) have HIV-related lipodystrophy.
According to recent studies, newer ART regimens are more likely to be associated with the accumulation of visceral adipose fat than those commonly prescribed in the past.7
Increasing age, length of time on ART, and number of years living with HIV all put a person at increased risk of developing lipohypertrophy. It’s of particular concern to older (over age 40) people living with HIV and long-term survivors of HIV.8 Nearly half of Americans newly diagnosed with HIV in 2016 were over the age of 50. Of these newly diagnosed older people, 35 percent were in late or later stages of HIV infection.9
Other risk factors for developing lipohypertrophy include:
The U.S. Department of Health and Human Services’ Guidelines for the Use of Antiretroviral Agents in Adults and Adolescents Living with HIV recommend all people diagnosed with HIV immediately begin a treatment regimen, including follow-up care comprising regular lab testing and monitoring.13
All people on ART should be monitored for the development of lipohypertrophy. This can be performed by:
Monitoring of body weight and body mass index is of the utmost importance, as identification and early intervention are likely more effective than reversing fat accumulation.11 The physical signs of lipohypertrophy usually appear progressively, increasing in severity for a period of 12 to 24 months and then plateauing for approximately two years.14
Lipohypertrophy hasn’t been shown to cause death in people living with HIV directly. However, it contributes to and worsens other health conditions and increases people’s risk for diabetes, insulin resistance, sleep apnea, kidney disease, acid reflux, and fatty liver disease, as well as heart disease and high cholesterol.2 Additionally, hard abdominal fat associated with severe lipohypertrophy can cause physical discomfort and lead to back and spine issues, as well as breathing difficulties like sleep apnea.2,15
Lipohypertrophy has been shown to have a detrimental effect on people’s quality of life and mental health. Depression and anxiety are very common among individuals with lipohypertrophy.16
Social isolation, body dysmorphia (a distorted and unrealistic view of one’s body), negative self-image, decreased self-esteem, and sexual dysfunction are all more prevalent among people living with HIV-related lipodystrophy. Poor mental health and feelings of low self-worth not only impact a person’s life quality, but their adherence to ART.11 Taking HIV medications exactly as prescribed every day is a vital part of treating HIV and successfully suppressing the virus.
There is no cure for lipohypertrophy. However, it is a manageable health condition whose effects can often be treated.3 The first step is having an in-depth discussion with your health care providers about your medical history, prescription history, and the changes you’ve observed in your own body.
A recently approved injectable called Egrifta SV has proved effective at addressing some of the effects of lipohypertrophy. Studies on diet and exercise for managing lipohypertrophy have yielded inconsistent results. Liposuction cannot be used to treat hard belly because the fat is located deep in the abdomen around the organs.3
There are many things a person can do on their own and with their health care providers to reduce the risk of developing lipodystrophy or better manage the syndrome.
Note your health and symptoms, attend scheduled doctors’ appointments, and stay on top of your labs. All of this information will help you and your providers spot health problems early and solve them more effectively.3
A healthy body makes for a healthy mind and vice versa. Exercise, nutrition, and plenty of restful sleep form the foundation of health — especially if you’re living with HIV.1 Keeping CD4 cell counts high and viral load low contribute to better health outcomes over time. A whole-health approach includes taking care of your mental health. Diseases of the body can also affect your mind and threaten the success of your treatment regimen.17
Strategies such as delaying the start of antiretroviral therapy, avoiding treatment interruptions, and changing medication-specific pharmaceutical and cosmetic treatments have been explored with varying degrees of success.14 It is important to note that switching or discontinuing ART medications does not reverse fat accumulation.11
When you join myHIVteam, the social network and online support group for those living with HIV, you gain a community of more than 25,000 people who understand what you’re going through. Hard belly is a popular topic of conversation.
Here are some questions about lipodystrophy and hard belly asked by myHIVteam members:
Are you living with HIV and hard belly? How does it affect you? Share your comments below or post on myHIVteam.